North Dakota, 2015

Tornado and Hail in North Dakota, July 11 to 12, 2015

July 11 to 12, 2015 · NWS FGF · 7 events in 2 counties and zones

Afternoon temperatures on July 11th peaked in the low to mid 80s, with juicy dew point readings around 70. Thunderstorms formed during the evening near a boundary which extended from north of Minot to west of Jamestown.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Afternoon temperatures on July 11th peaked in the low to mid 80s, with juicy dew point readings around 70. Thunderstorms formed during the evening near a boundary which extended from north of Minot to west of Jamestown. After midnight, more storms flared up along the Red River Valley into northwest Minnesota, as an upper level disturbance passed through.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 11, 8:15 PM CST, 45 minutes earlier.

Area forecast discussion, Jul 11, 8:15 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
915 PM CDT SAT JUL 11 2015

.UPDATE...
ISSUED AT 915 PM CDT SAT JUL 11 2015

NO MAJOR CHANGES FROM PREVIOUS UPDATE. CONVECTION IS STRUGGLING TO
MOVE EAST...ALTHOUGH WE HAVE A STRONG CELL MOVING INTO WESTERN
BENSON COUNTY. WE WILL LIKELY BE ABLE TO CANCEL ALL OR AT LEAST
PORTIONS OF THE WATCH LATER THIS EVENING BEFORE THE 6Z EXPIRATION
TIME. REFER TO SPC LATEST SWOMCD (1372) FOR FURTHER DETAILS.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 305 PM CDT SAT JUL 11 2015

MAIN CHALLENGES CONCERN PCPN CHANCES/COVERAGE/SEVERE THREAT AND
TEMPERATURES. MODELS IN FAIR AGREEMENT AND WILL USE BLEND FOR
FORECAST.

MAIN CONCERN TONIGHT WILL BE STORMS AND SEVERE POTENTIAL. FEEL
BEST POTENTIAL FOR T INITIATION LATER THIS AFTERNOON WILL BE AHEAD
OF LOW LEVEL BOUNDARY FROM NW-S CENTRAL ND WHERE MOISTURE FLUX
CONVERGENCE/MIXED LAYER CAPE CURRENTLY MAXIMIZED. MID LEVEL SHORT
WAVE ACROSS S ND SHOULD PROVIDE SUFFICIENT UPPER SUPPORT AS
INSTABILITY/CAPE NOT IN QUESTION. SHEAR LOOKS LIMITED AND WAVE
ALREADY THROUGH S ND SO COVERAGE MAY BE LIMITED. STORMS SHOULD
PROPAGATE NE AND WITH RELATIVELY SNOW STORM MOVEMENT AND
PRECIPITABLE H2O VALUES FROM 1.5 TO 1.7 INCHES LOCALIZED HEAVY
RAIN POSSIBLE. LOW LEVEL JET NOT VERY IMPRESSIVE SO STORMS SHOULD
WEAKEN WITH LOSS OF HEATING.

BOUNDARY ONLY MAKES SLOW EASTWARD PROGRESS TOMORROW SO EXPECTING
ANOTHER ROUND OF STRONG STORMS TOMORROW AFTERNOON/EVENING.
SOUTHERN AREAS WILL BE HOT/HUMID AND DEPENDING ON CLOUD COVER HEAT
ADVISORY MAY BE NEEDED. WITH CLOUD COVER UNCERTAINTY FOR TOMORROW
WILL HOLD OFF ON ADVISORY FOR NOW.

STORMS SHOULD PROPAGATE EAST ACROSS MN SUNDAY NIGHT AND SURFACE BOUNDARY
SHOULD CLEAR THE FA BY SUNRISE MONDAY.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 305 PM CDT SAT JUL 11 2015

MON-TUESDAY MID LEVEL RIDGE WILL GRADUALLY BUILD INTO THE FA.
TOUGH TO PIN DOWN ANY FAVORED TIME FOR CONVECTION. DOES APPEAR
THAT WEAK ENERGY MAY DROP THROUGH FRONT OF THE RIDGE AND KEPT
HIGHER CHANCE POPS MAINLY ACROSS THE NE HALF OF THE FA BUT OVERALL
AT THIS POINT CONFIDENCE LOW.

(TUE NIGHT THROUGH SATURDAY)

PRE-EXTENDED PERIOD UPPER RIDGE OVER NORTHERN PLAINS BEGINS TO
FLATTEN AS WE HEAD INTO THE MIDDLE OF THE WEEK. THEN SEVERAL SHORT
WAVES WILL MOVE THROUGH THIS ZONAL FLOW WITH THE MOST
PRONOUNCED...AT LEAST IN THE ECMWF DEPICTION...AFFECTING THE
FORECAST AREA ON THURSDAY. SEVERAL PERIODS OF LIKELY POPS HAVE BEEN
MAINTAINED IN THE FORECAST OWING TO THIS FEATURE. TSRA ACTIVITY
COULD VERY WELL LINGER INTO FRIDAY WITH THE BEST CHANCE FOR A DRY
DAY COMING ON SATURDAY.

NEAR AVERAGE MID JULY TEMPERATURES TO START ON WEDNESDAY WILL LOSE A
FEW DEGREES OVER SUBSEQUENT DAYS DUE TO CLOUDS AND MORE PERSISTENT
BOUTS OF PRECIPITATION.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 645 PM CDT SAT JUL 11 2015

EXPECT MAINLY VFR CONDITIONS FOR ALL AREAS. THERE COULD BE A
THUNDERSTORM NEAR KDVL...AND WILL MENTION SOME VCTS HERE THIS
EVENING. OTHERWISE...COVERAGE SHOULD BE LIMITED IN OTHER AREAS SO
WILL LEAVE MENTION OF CONVECTION OUT OF THE FORECAST. SOUTHERLY
WINDS GENERALLY AROUND 10KT SHOULD CONTINUE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...DK
SHORT TERM...VOELKER
LONG TERM...WJB/VOELKER
AVIATION...DK
Hazardous weather outlook, Jul 11, 5:26 AM CST, 15 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
626 AM CDT SAT JUL 11 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-121130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
626 AM CDT SAT JUL 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A MARGINAL RISK OF SEVERE WEATHER IS EXPECTED OVER ALL OF EASTERN
NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA EXCEPT
LAKE OF THE WOODS COUNTY OR WEST OF A LINE FROM WARROAD TO
PENNINGTON TO THE STAPLES AIRPORT MINNESOTA. LARGE HAIL AND
DAMAGING WINDS CAN BE EXPECTED. WHILE GENERAL THUNDER CAN BE
EXPECTED DURING THE DAY...SEVERE WEATHER WILL BE MOST LIKELY
AFTER 4 PM CDT AND CONTINUE THROUGH THE OVERNIGHT HOURS. ONE OR
TWO TORNADOES MAY BE POSSIBLE. ALSO LOCALLY HEAVY RAIN WILL BE
POSSIBLE.

MOIST UNSTABLE AIR WILL MOVE NORTH INTO THE RED RIVER VALLEY.
UPPER LEVEL DISTURBANCES WILL MOVE THROUGH THE AREA AND CREATE THE
SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST SOUTH AND EAST
OF A LINE ROUGHLY FROM BADOURA TO FRAZEE TO NORCROSS MINNESOTA.
ELSEWHERE...THE REST OF EASTERN NORTH DAKOTA AND NORTHWEST AND
WEST CENTRAL MINNESOTA WILL HAVE A MARGINAL RISK OF SEVERE
THUNDERSTORMS. LARGE HAIL AND DAMAGING WINDS CAN BE EXPECTED.
AGAIN WHILE THUNDERSTORMS MAY OCCUR DURING THE DAY...THE STORMS
WILL MOST LIKELY BE SEVERE AFTER 4 PM CDT AND SHOULD END BY
MIDNIGHT. SOME TORNADOES MAY BE POSSIBLE. LOCALLY HEAVY RAIN WILL
BE POSSIBLE.

ALSO A HOT DAY WITH RELATIVELY HIGH HUMIDITIES IS FORECAST FOR
SUNDAY AFTERNOON. HEAT INDICES MAY RISE BETWEEN 100 AND 105
DEGREES SUNDAY AFTERNOON MAINLY IN SOUTHEAST NORTH DAKOTA AND
NEIGHBORING PARTS OF WEST CENTRAL MINNESOTA. A HEAT ADVISORY MAY
BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

In the hours before

Special weather statement, Jul 11, 5:12 PM CST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
612 PM CDT SAT JUL 11 2015

MNZ004-120000-
KITTSON MN-
612 PM CDT SAT JUL 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL KITTSON COUNTY
UNTIL 700 PM CDT...

AT 611 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR LANCASTER...OR 15 MILES NORTHEAST OF HALLOCK...MOVING NORTH AT
15 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
KITTSON COUNTY.

LAT...LON 4881 9671 4886 9697 4900 9695 4900 9661
TIME...MOT...LOC 2311Z 193DEG 14KT 4891 9682

SPEICHER
Special weather statement, Jul 11, 7:54 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
854 PM CDT SAT JUL 11 2015

NDZ014-120300-
BENSON ND-
854 PM CDT SAT JUL 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENSON COUNTY UNTIL
1000 PM CDT...

AT 854 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ESMOND...OR 21 MILES SOUTHEAST OF RUGBY...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ESMOND AROUND 855 PM CDT.
  FILLMORE AROUND 905 PM CDT.
  BAKER AROUND 925 PM CDT.
  HARLOW AROUND 945 PM CDT.
  LEEDS AND BRINSMADE AROUND 1000 PM CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
NORTHEASTERN NORTH DAKOTA.

LAT...LON 4822 9985 4837 9967 4837 9939 4813 9921
      4797 9981 4802 9981 4802 9985
TIME...MOT...LOC 0154Z 240DEG 15KT 4808 9981

SPEICHER

The radar

The Minot AFB radar (KMBX), 94 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Benson

When
July 11, 9:00 PM CST
Where
Benson County, 0.69 mi S of Baker
Measured
1.25 in hail
Reported by
Public
Coordinates
48.160, -99.650

Tornado, Benson

When
July 11, 9:24 PM CST
Where
Benson County, 2.3 mi SE of Baker
Rating
EF0
Path length
0.06 mi
Path width
25 yd
Reported by
Public
Coordinates
48.150, -99.610

A tornado briefly touched down as a funnel and dust swirl were observed. Peak winds were estimated at 70 mph.

Hail, Benson

When
July 11, 9:40 PM CST
Where
Benson County, 1.38 mi E of Leeds
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
48.280, -99.400

Hail, Benson

When
July 11, 9:50 PM CST
Where
Benson County, 3.6 mi SE of Baker
Measured
1.5 in hail
Reported by
Public
Coordinates
48.130, -99.600

Very heavy rain occurred with the hail.

Hail, Benson

When
July 11, 10:30 PM CST
Where
Benson County, 6.65 mi SSW of Comstock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.070, -99.460

Thunderstorm Wind, Grand Forks

When
July 12, 3:36 AM CST
Where
Grand Forks County, (Gfk)grand Forks Int
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
47.950, -97.180

Thunderstorm Wind, Grand Forks

When
July 12, 3:55 AM CST
Where
Grand Forks County, 0.93 mi W of Grand Forks
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.920, -97.070

Numerous four to six inch diameter tree branches were blown down around town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2015Every state in 2015This day in weather historyThe tornado archive for North Dakota, 2015Warnings in North Dakota, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 584603, 584604, 580094, 584605, 584606, 580120, 580107.